Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 240, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 16, 2006, 9:43 PM CDT for Hennepin County, Wright County, Minnesota. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2006, 9:43 PM CDT (02:43 UTC)
- Expired
- Sep 16, 2006, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Hennepin County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 9:45 PM CDT | TSTM WND DMG | Rogers, MN | 2X4S AND OTHER DEBRIS. LARGE ROAD SIGN WRAPPED AROUND POLE. |
| Sep 16, 9:58 PM CDT | TORNADO | 3 W Rogers, MN | NWS STORM SURVEY TEAM DETERMINED THAT THE PATH LENGTH OF THE F2 TORNADO WAS 8 MILES. FROM 3.5 MILES WEST OF DOWNTOWN ROGERS TO THE CITY OF DAYTON...THEN CONTINUED EAST ACROSS THE MISSISSIPPI RIVER TO THE CITY OF RAMSEY. THE TORNADO HAD A MAXIMUM WIDTH OF 100 Y |
| Sep 16, 10:29 PM CDT | HAIL 0.75 | Champlin, MN | HENNEPIN-ANOKA-WRIGHT COUNTY BORDER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 170244
SVRMPX
MNC053-171-170330-
/O.NEW.KMPX.SV.W.0240.060917T0243Z-060917T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT SAT SEP 16 2006
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WRIGHT COUNTY IN CENTRAL MINNESOTA...
HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 1030 PM CDT
* AT 937 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR BUFFALO...OR ABOUT 31 MILES NORTHEAST OF HUTCHINSON...
AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROCKFORD...
SAINT MICHAEL...
HANOVER...
ALBERTVILLE...
BUFFALO...
MAPLE GROVE...
PLYMOUTH...
CORCORAN...
STAY INDOORS...AND AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHERN MINNESOTA.
LAT...LON 4524 9390 4506 9394 4502 9370 4495 9343
4514 9330 4520 9343
$$1 follow-up statement
000
WWUS53 KMPX 170317
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1014 PM CDT SAT SEP 16 2006
MNC053-171-170330-
/O.CON.KMPX.SV.W.0240.000000T0000Z-060917T0330Z/
WRIGHT MN-HENNEPIN MN-
1014 PM CDT SAT SEP 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR HENNEPIN AND WRIGHT COUNTIES...
AT 1010 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. THE STORMS EXTENDED FROM NEAR BROOKLYN PARK TO JUST NORTHWEST
OF LAKE MINNETONKA...AND MOVING EAST AT 40 MPH. ANOTHER STORM WAS
STRENGTHENING ABOUT 10 MILES WEST OF BUFFALO...AND WAS ALSO MOVING
EAST AT 40 MPH.
HAIL THE SIZE OF PENNIES...AND WINDS OF 65 MPH ARE POSSIBLE AS THE
STORMS CROSS THE REMAINDER OF HENNEPIN COUNTY...INCLUDING
MINNEAPOLIS...AND ALSO NEAR BUFFALO.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHERN MINNESOTA.
LAT...LON 4524 9390 4506 9394 4502 9370 4495 9343
4514 9330 4520 9343
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:00 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, Sep 16, 3:00 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT SAT SEP 16 2006 DISCUSSION...CURRENT SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE EXTENDING FROM SOUTHWEST MANITOBA...THROUGH THE EASTERN DAKOTAS AND INTO NEBRASKA. AHEAD OF THE SFC LOW...CURRENT ASOS/RAWS OBSERVATIONS ARE REPORTING BREEZY SOUTHERLY WINDS SUSTAINED AROUND 20 KT. WINDS HAVE REMAINED BELOW WIND ADVISORY CRITERIA /30 KT/ THIS AFTERNOON. HOWEVER...AN ADVISORY MAY BE NEEDED SUNDAY LATE MORNING/AFTN FOR THE SW HALF OF MPX CWA AS THE LOW TO THE NORTH DEEPENS RESULTING IN BREEZY WEST/SOUTHWEST WINDS. FORECAST FOCUS ON THE CONVECTION LATE THIS AFTERNOON AND OVERNIGHT. CONDITIONS REMAIN FAVORABLE FOR SUPERCELL AND TORNADO DEVELOPMENT...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN THE EASTERN DAKOTAS AND WESTERN HALF OF MINNESOTA THIS EVENING. CURRENT RADAR/SAT IMAGERY SHOWS INITIATION HAS BEGUN IN CEN SD...NEAR PIERRE/HURON. A TOR WATCH IS CURRENTLY IN EFFECT UNTIL 10 PM FOR THE EASTERN HALF OF SD. THE SFC LOW IS FCST TO DEPEND AND TRACK NNE ACROSS THE WESTERN HALF OF MINNESOTA...REACHING THE BORDERLAND OVERNIGHT. WE CONTINUE TO EXPECT THUNDERSTORMS TO QUICKLY STRENGTHEN TO STRONG/SVR CRITERIA IN THE ERN DAKOTAS...THEN SPREADING EAST-NORTHEAST INTO THE FAR WRN CWA EARLY THIS EVENING. THE SEVERE THREAT WILL DIMINISH AFTER MIDNIGHT...BUT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE FA INTO SUNDAY MORNING. ANY LEFT OVER SHOWERS WILL END FROM THE SW BY SUNDAY AFTERNOON AS THE DRY SLOT PUSHES INTO EASTERN MINNESOTA AND WESTERN WISCONSIN. THE SYSTEM IS FCST TO BECOME VERTICALLY STACKED ALONG THE ND/MN BORDER SUNDAY AFTN. THE STACKED LOW IN NORTHERN MINNESOTA IS FCST TO BRING WRAP-AROUND SHOWERS AND MUCH COOLER TEMPS TO THE FA SUNDAY NIGHT AND MONDAY. EXPECT HIGHS IN THE 50S FOR THE BEGINNING OF THE WORK WEEK. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BRANDT FOR MPX
Hazardous weather outlook, Sep 16, 5:29 AM CDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 529 AM CDT SAT SEP 16 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 529 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON AND THIS EVENING AS A STRONG COLD FRONT ADVANCES INTO THE STATE. THE MODERATE THREAT IS ALONG AND WEST OF A LINE FROM FAIRMONT TO ALEXANDRIA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON AND SPREAD INTO WEST CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS... BUT THERE IS ALSO A CHANCE FOR A TORNADO OR TWO. THE STORMS ARE THEN EXPECTED TO FORM INTO A LINE DURING THE EVENING AND ADVANCE EASTWARD. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AS THEY MOVE ACROSS CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WEST WINDS NEAR 30 MPH WILL DEVELOP ON SUNDAY IN THE WAKE OF THE COLD FRONT OVER WEST CENTRAL AND SOUTHWEST AREAS OF MINNESOTA. A WIND ADVISORY MAY BE ISSUED LATER TODAY OR EARLY SUNDAY IF FORECAST CONDITIONS REMAIN THE SAME TODAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RAH
In the hours before
Local storm report, Sep 16, 5:46 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL BENSON 45.32N 95.61W
09/16/2006 E1.25 INCH SWIFT MN PUBLIC
&&
JVMLocal storm report, Sep 16, 8:11 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 2 S ECHO 44.59N 95.41W
09/16/2006 E0.88 INCH YELLOW MEDICINE MN LAW ENFORCEMENT
&&
JVMLocal storm report, Sep 16, 8:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD 2 S ECHO 44.59N 95.41W
09/16/2006 YELLOW MEDICINE MN LAW ENFORCEMENT
0715 PM HAIL 3 N BELVIEW 44.65N 95.33W
09/16/2006 E0.88 INCH REDWOOD MN TRAINED SPOTTER
&&
JVMLocal storm report, Sep 16, 8:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND GST REDWOOD FALLS 44.54N 95.11W
09/16/2006 E59.00 MPH REDWOOD MN ASOS
AT REDWOOD FALLS AIRPORT ON EAST SIDE OF TOWN.
&&
JVMSpecial weather statement, Sep 16, 9:38 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 938 PM CDT SAT SEP 16 2006 MNZ059-060-170330- HENNEPIN-WRIGHT- 938 PM CDT SAT SEP 16 2006 ...SIGNIFICANT WEATHER ALERT FOR WRIGHT AND HENNEPIN COUNTIES UNTIL 1030 PM CDT... AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BUFFALO TO 11 MILES NORTHWEST OF WACONIA...AND MOVING EAST AT 55 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH SOME HALF INCH HAIL. PEOPLE IN HENNEPIN AND SOUTHEASTERN WRIGHT COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 47 min |
| Sep 16, 7:51 PM CDT | Tornado Warning | MPX | Redwood, Yellow Medicine | 24 min |
| Sep 16, 8:02 PM CDT | Tornado Warning | MPX | Renville | 43 min |
| Sep 16, 8:23 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 52 min |
| Sep 16, 8:33 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 57 min |
| Sep 16, 8:48 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Wright | 42 min |
| Sep 16, 9:27 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 63 min |
| Sep 16, 9:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 58 min |
| Sep 16, 10:02 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 46 min |
| Sep 16, 10:04 PM CDT | Tornado Warning | MPX | Anoka | 26 min |
| Sep 16, 10:29 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Washington | 61 min |
| Sep 16, 10:56 PM CDT | Tornado Warning | MPX | Anoka, Hennepin | 34 min |
| Sep 16, 11:28 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Sep 16, 11:44 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.